Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Short term memory loss
Nov 22, 2005

I have recently had discussions with several people who have described a similar condition to that which I experience. We all have had HIV for different periods of time (currently well controlled) and are on different medication combinations. However we all recognise that we have some impairment to our short term memory which is felt as if a physical block were present in both hemispheres and from the level of the auditory centre forward in the cerebral cortex. In our experience we are aware that we know the answer we seek and under less pressurised (self or externally induced)conditions this answer usually becomes back. We do not feel that we are experiencing dimentia as we are all otherwise reasonably intelligent and functioning people. We are also of a range of ages. We wondered if this effect has been reported as it seems strange that we have all independantly described the sensation in a similar way, and it is not only frustrating but at times quite distressing and disabling.

Response from Dr. Horwath

Problems with short term memory can be caused by HIV infection. However, this usually happens in people who have very advanced disease with high viral loads, low CD4 counts, and other signs of HIV-related illness, like opportunistic infections and other complications. The fact that your HIV infection is currently well controlled with medications suggests that this may not be due to HIV infection.

There are some reports in the AIDS literature now that some people develop some cognitive impairment, usually of a mild nature, even in the presence of a good response to antiretroviral medications. It is best to speak with your doctor. You might benefit from a consultation with a neurologist or psychiatrist, who could evaluate your problem and determine the degree of severity. There are other causes for memory problems, and it is worthwhile to be evaluated and treated if another source for the memory problem is found.



Previous
Another bipolar
Next
About Lexapro

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement